Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Taking irbesartan for blood pressure daily. Feeling weak and obese. At what blood pressure reading should the medicine be taken?

User rating for this question
Answered by

Practicing since : 1998
Answered : 1257 Questions
I am 62 and my doctor thinks I need to be on blood pressure irbesartan 300 mg. My blood pressure is normally under 140/90. He said I should always take my blood pressure medicine. Tonight my blood pressure was 92/50 in left arm. I took it in the right arm and it was 96/43. Heart rate was 71. I took 1/4 pill earlier in the day when it was 129/70. At what blood pressure reading should I take my blood pressure medicine? I feel so weak when it gets like this, it really scares me. What do I need to do? I am a woman and obese.
Posted Wed, 11 Sep 2013 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 30 minutes later
Brief Answer:
need to look for the causes as detailed below

Detailed Answer:
Respected Ma'm
If you are having this much of low blood pressure for the first time and you have any trouble or symptoms, please go to emergency room (ER) and get a consultation. Else the following discussion is there:-
1. I concur with first advise of your doctor; Since you are a diabetic and hypertensive (high blood pressure) you must take this drug and you must take it regularly. These medicines are protective not only as blood pressure lowering agents but they protect your kidneys also. Of course, the dosage has to be tailored as per your blood pressure levels and some biochemical parameters..
2. The dosage should be fixed by your doctor as per your body's response. You must not alter it's dose on day to day basis. That is not recommended.
3. You are correct; that you will feel weak with this much of drop in blood pressure.
4. The reasons for these fluctuations can be wrong instrument reading, faulty techniques/ instruments, poor compliance for intake of medicines, associated kidney disease, associated neuropathies (nerve disorders) or large changes in fluid/salt intake. Alcohol intake is one common factor behind such large fluctuations.
I recommend you to consult your doctor on priority, so that he can look into the reasons for such large fluctuations and can rectify them accordingly.
Hope this helps.
Sukhvinder Singh
Above answer was peer-reviewed by
Follow-up: Taking irbesartan for blood pressure daily. Feeling weak and obese. At what blood pressure reading should the medicine be taken? 20 minutes later
My blood pressure hardly ever runs high. I do not drink. The only medications I take are what my doctor prescribes for me to take. However, it is hard to take the prescribed dosage when it drops my bloodpressure this low. The blood pressure machine might be off a little but when it drops this low I can barely function. I know it is correct because of the way I feel. I appreciate your response and I will either go to ER or call and see if my doctor can work me in. Thank you,
Answered by Dr. Sukhvinder Singh 7 minutes later
Brief Answer:
agreed, issue must be sorted out

Detailed Answer:
Respected Ma'm
I fully agree with you that at this much of low blood pressure, it is not recommended to take the medicines and the issue must be sorted out before you take any further dosage.
Even if the physician has to prescribe these drugs for kidney protection only (not for blood pressure lowering), the dosage has to be tailored as per your body's and blood pressure response. He must look into the fact that everyone is unique and will tolerate a particular dose only and it will not be feasible to achieve target dose (dose used in clinical trials) in every patient.
Hope this gives more insight into the issue.
feel free to discuss further.
Sukhvinder Singh
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor